Alert archive / Louisiana / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 167, NWS New Orleans, LA

August 10, 2000Orleans Parish, Saint Bernard Parish, Saint Tammany Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Aug 10, 2000, 4:12 PM CDT for Orleans Parish, Saint Bernard Parish, Saint Tammany Parish, Louisiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 10, 2000, 4:12 PM CDT (21:12 UTC)
Expired
Aug 10, 2000, 5:00 PM CDT
In force
48 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Orleans Parish, LA, Saint Bernard Parish, LA, Saint Tammany Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.2 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2000-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2000-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
989 J/kg
Mixed-layer CIN
-129 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 102114
SVRNEW
LAC071-087-103-MSC045-102200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
412 PM CDT THU AUG 10 2000

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  
* UNTIL 500 PM CDT

* AT 411 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER PEARLINGTON...OR ABOUT 10 MILES WEST OF 
  WAVELAND...MOVING SOUTHWEST AT 25 PH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  NEAR LAKE CATHERINE AT 435 PM CDT
  SLIDELL AROUND 435 PM CDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NEW ORLEANS.

LAT...LON 3004 8913 3045 8949 3043 8981 2988 8967

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:40 PM CDT, 32 minutes earlier.

Area forecast discussion, Aug 10, 3:40 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
340 PM CDT THU AUG 10 2000

VERY ACTIVE NE FLOW MCS PATTERN IS ONGOING WITH TWO SYSTEMS
AFFECTING THE FORECAST AREA AT THIS TIME. MODEL MASS FIELDS HAVE
HINTED AT THIS PATTERN...HOWEVER...TIMING AND QPF FORECASTS HAVE
BEEN RATHER POOR. SHARPENING ERN U.S. TROUGH/DEVELOPING MID ATLANTIC
CLOSED LOW WITH AN UNSEASONABLY STRONG NORTHERLY JET WILL CONTINUE
TO SPIN UP VORTICITY MAXIMA AND THUNDERSTORMS WITH THE EXTREME HEAT
AND RESULTANT INSTABILITY ALONG WITH TROPICAL MOISTURE AIDING THE
VOLATILE SITUATION THROUGH FRIDAY. RADAR SHOWS NUMEROUS STRONG AND

ISOLATED SEVERE THUNDERSTORMS FOR THE SECOND CONSECUTIVE DAY TODAY.
NUMEROUS REPORTS OF WIND DAMAGE AND ONE HAIL REPORT WERE RECEIVED SO
FAR IN THE MS COASTAL COUNTIES. AM ALSO MONITORING TORNADO POTENTIAL
WITH ROTATING CELLS INTERACTING WITH THE SEA BREEZE. WILL GO ABOVE
GUIDANCE IN THE COASTAL SECTIONS BOTH TONIGHT AND FRIDAY AND MENTION
SEVERE TSTMS TONIGHT.

A RARE LATE SEASON COLD FRONT WILL MAKE ITS WAY SOUTH TO THE MS
COAST LATE SAT AND SLOWLY DRIFT SOUTH AND BECOME MAINLY A DEWPOINT
BOUNDARY ON SUNDAY. DRY AIR WILL BRIDGE ACROSS THE FRONT SATURDAY
AND SUNDAY WITH EXTREME HEAT BUILDING DUE TO NORTH SURFACE WINDS.

MCB 72/96/70/94 3310   BTR 75/96/74/95 3311
MSY 74/95/77/95 5521   GPT 72/94/73/96 5621

.NEW...NONE
LA...NONE
MS...NONE.

22

In the hours before

Special weather statement, Aug 10, 11:10 AM CDT, 5 hours 2 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-111200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1110 AM CDT THU AUG 10 2000

AN UPPER LEVEL DISTURBANCE AND COMPLEX OF THUNDERSTORMS OVER THE
NORTH CENTRAL GULF OF MEXICO JUST SOUTH OF THE SOUTHEAST LOUISIANA
COAST WILL MOVE SOUTHWEST TODAY. ANOTHER UPPER LEVEL DISTURBANCE
WILL APPROACH THE CENTRAL GULF COAST REGION FROM THE NORTHEAST LATE
TODAY AND TONIGHT.

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AS THE AIRMASS BECOMES VERY UNSTABLE. THUNDERSTORMS WILL
BECOME MORE NUMEROUS AND LOCALLY STRONG TO NEAR SEVERE LIMITS NEAR
THE TIDAL LAKES AND COAST WHERE THUNDERSTORM OUTFLOW BOUNDARIES
INTERSECT THE SEA BREEZE. THE STRONGEST THUNDERSTORMS WILL PRODUCE
WIND GUSTS UP TO 50 MILES PER HOUR...LOCALLY HEAVY RAIN AMOUNTS UP TO
3 INCHES AND FREQUENT LIGHTNING. ORGANIZED SEVERE THUNDERSTORMS ARE
NOT EXPECTED THROUGH TONIGHT.:

FOR MORE WEATHER INFORMATION VISIT OUR WEB-SITE AT
WWW.SRH.NOAA.GOV/LIX (ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:47 PM CDTTornado WarningLIXOrleans28 min
Aug 10, 4:56 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Tangipahoa64 min
Aug 10, 4:56 PM CDTSevere Thunderstorm WarningLIXLivingston64 min
Aug 10, 5:11 PM CDTSevere Thunderstorm WarningLIXOrleans, Plaquemines, Saint Bernard64 min
Aug 10, 5:11 PM CDTSevere Thunderstorm WarningLIXJefferson64 min
Aug 10, 5:11 PM CDTTornado WarningLIXJefferson, Orleans, Plaquemines, Saint Bernard64 min
Aug 10, 6:13 PM CDTSevere Thunderstorm WarningLIXAscension, East Baton Rouge, Livingston32 min
Aug 10, 6:29 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint Charles, Terrebonne61 min
Aug 10, 6:44 PM CDTSevere Thunderstorm WarningLIXAscension, Assumption, East Baton Rouge, Iberville, West Baton Rouge61 min
Aug 10, 6:44 PM CDTSevere Thunderstorm WarningLIXSaint James61 min
Aug 10, 6:44 PM CDTSevere Thunderstorm WarningLIXLivingston61 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.